Missouri, 2018

Hail in Missouri, April 3, 2018

April 3, 2018 · NWS LSX · 7 events in 5 counties and zones

A strong cold front moved through the region triggering storms. Some of the storms produced severe weather, mainly large hail and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering storms. Some of the storms produced severe weather, mainly large hail and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 11:57 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 3, 11:57 AM CST, 1 hour 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1257 PM CDT Tue Apr 3 2018

.UPDATE...
Issued at 1257 PM CDT Tue Apr 3 2018

...Severe Storms Over Southeast MO and IL Expected This Afternoon...

The latest visible satellite imagery along with radar reflectivity
shows the positions of a surface cold front well, located east of a
line from Pittsfield, IL southwestward to east of Jefferson City,
MO. This front will continue to rapidly push eastward through the
afternoon hours, reaching the St. Louis metro area around 2PM and
eastern portions of the LSX CWA (Marion County, IL) by 4:30PM.

Ahead of this front, the atmosphere continues to destabilize. The
latest analysis data suggests surface-based instability has risen
anywhere from 1000-2000 J/kg across the region, with the highest
values over southern MO. Deep-layer shear is around 50 knots,
certainly supportive of organized convection. Think the cap will
slowly erode over the next 1 to 3 hours, with convection become
widespread along/ahead of the front later this afternoon mainly over
western IL and southeast MO. All storm modes will be possible, with
line segments capable of mainly wind damage along with some semi-
discrete cells which could pose more of a hail threat. There is also
a tornado threat which will be maximized with any discrete cells
that can develop ahead of the front, where near-surface wind fields
aren't as veered and effective SRH values are maximized (around 300-
400 m2/s2). The convection will rapidly spread eastward and after
5PM the severe threat should largely wane across much of the region.

Deitsch

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 439 AM CDT Tue Apr 3 2018

A warm front stretched from just north of Centralia IL westward to
the south of Jefferson City into a surface low in southwest KS early
this morning. Lift associated with a stout southwesterly LLJ has
been resulting in periodic elevated thunderstorms to the north of
the front fed by MUCAPE in excess of 1000 J/KG. Most of these storms
are expected to be confined to locations north and east of St. Louis
into the early morning hours. Otherwise low stratus and fog
blanketed the region. The models are in relatively good agreement
moving the surface low into east central KS by 12Z. In response to a
progressive deepening upper trof, the low will then deepen and track
northeast moving into central IL by 18Z and into the lower Great
Lakes region by 00Z. As the surface low tracks northeast this
morning the warm front should finally move northward allowing the
warm sector to expand across eastern MO and western IL, bringing
warmer temps and higher dew points promoting surface based
instability by early afternoon. Areas along and north of the warm
front and ahead of the surface low track, primarily the northern
CWA, will have the greatest precipitation threat this morning with
showers and some isolated thunder. A broken line of thunderstorms is
expected to develop as the advancing cold front moves into east
central and southeast MO early this afternoon, with the line growing
with time as it moves east into southern IL. Instability and deep
layer shear will support the potential for severe storms. By late
afternoon the cold front will be well east of the CWA moving into
the Ohio Valley with gusty northwest winds and strong CAA in the
wake of the front. Gusty northwest winds will continue much of
tonight with unseasonably cold air flooding into the region. Sub-
freezing temperatures, well below normal, will prevail across the
entire CWA by daybreak Wednesday. We have issued a freeze warning
for the far southern three counties in the CWA where our climate
focal point has collaborated/determined the growing season has begun.

Glass

.LONG TERM...  (Wednesday through Monday)
Issued at 439 AM CDT Tue Apr 3 2018

Surface ridge to build into the region on Wednesday, bringing in
much colder temps for this time of year. So despite sunny skies,
cold north winds will keep temps from warming up too much with highs
only in the 40s.

Another cold night in store Wednesday night as surface ridge begins
to move off to the east. Lows will be in the upper 20s to low 30s.

By Thursday, southerly flow returns with low level moisture on the
increase as well. Daytime hours should remain dry, though could see
a few stray showers in the far northern portions of forecast area,
closer to next frontal boundary that will affect the area Thursday
night into Friday. Highs on Thursday will rebound back into the 50s.
Another cold night Thursday night as cold front sinks south through
area. Lows will be in the upper 20s to upper 30s. Not a lot of
convergence along boundary, so it will move through region dry
during the overnight hours, but will see overrunning precipitation
develop on backside of front on Friday. Because of the colder temps
initially, will see mixed precipitation that will gradually turn to
all rain by late afternoon, but not for long as it changes back to a
mix Friday evening before ending. Moisture will be limited with this
system so kept chance pops during this period.

Beyond that, extended models in better agreement for the weekend
with dry and colder conditions Saturday with surface ridge overhead.
Next system to affect area Sunday through Monday. Overall, below
normal temps to prevail.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1240 PM CDT Tue Apr 3 2018

Sfc low continues to lift NE thru the region with a cdfnt just
east of KPPQ to KVIH. Still expect TSRA to develop along the cdfnt
over the next hour or so as it moves east. IFR cigs are expected
behind the fnt with gusty nwly winds. Conditions will slowly
improve late tonight into Wed. Gusty nwly winds will diminish Wed
morning.

SPECIFICS FOR KSTL/KSUS/KCPS: While conditions are VFR to low MVFR
currently, expect TSRA to continue to develop along the front as
it moves east. Winds will switch to the NW behind the fnt with IFR
cigs. Conditions will slowly improve tonight with winds eventually
diminishing on Wed.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     64  27  45  31 /  80   5   0   0
Quincy          43  21  40  28 /  80  10   0   0
Columbia        59  23  44  30 /  70  10   0   0
Jefferson City  63  24  46  30 /  70  10   0   0
Salem           67  27  45  29 /  90  10   0   0
Farmington      65  27  47  30 /  80   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 10 AM CDT Wednesday for
     Iron MO-Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:44 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
444 AM CDT Tue Apr 3 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
444 AM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon. The main
threats will be damaging winds, large hail and isolated
tornadoes.

Temperatures expected to bottom out in the mid 20s over portions
of southern Missouri tonight, so a Freezing Warning has been
issued for Reynolds, Iron and Madison counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures in the mid 20s over portions of southern Missouri
early Wednesday morning, so a Freezing Warning has been issued
for Reynolds, Iron and Madison counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Byrd

In the hours before

Local storm report, Apr 3, 9:16 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     HAIL             3 NNW SHOBONIER         38.92N 89.10W
04/03/2018  M0.75 INCH       FAYETTE            IL   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL 5 MILES
            SOUTH OF VANDALIA.

&&

JAM
Special weather statement, Apr 3, 9:16 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
1016 AM CDT TUE APR 3 2018

ILZ065-031530-
Fayette IL-
1016 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 1030
AM CDT...

At 1016 AM CDT, trained weather spotters reported a strong
thunderstorm near Brownstown, moving east at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
St. Elmo, Brownstown, Avena, La Clede, St. Peter, Loogootee and St.
James.

This includes Interstate 70 in Illinois between exits 68 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 8908 3899 8908 3906 8880 3891 8881
      3891 8869 3887 8870
TIME...MOT...LOC 1516Z 255DEG 34KT 3894 8899

Carney
Local storm report, Apr 3, 12:56 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 WSW STEELVILLE        37.95N 91.42W
04/03/2018  E0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

            PEA SIZED HAIL AND STRONG WIND.

&&
Special weather statement, Apr 3, 1:02 PM CST, 40 minutes before
Special Weather Statement
National Weather Service St Louis MO
202 PM CDT TUE APR 3 2018

MOZ072-073-031945-
Washington MO-Crawford MO-
202 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steelville, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Steelville, Cherryville, Latty and Shirley.

A tornado watch remains in effect until 800 PM CDT for east central
Missouri.

LAT...LON 3782 9144 3797 9144 3815 9082 3786 9082
TIME...MOT...LOC 1901Z 253DEG 36KT 3790 9136

KD
Local storm report, Apr 3, 1:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
206 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             6 N COOK STATION        37.90N 91.45W
04/03/2018  M0.50 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&
Local storm report, Apr 3, 1:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BRENTWOOD               38.62N  90.35W
04/03/2018  M0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            OBSERVED 0.5 MILES SOUTH OF THE INTERSECTION OF I-64
            AND I-170.

&&

EVENT NUMBER LSX1800048

FUCHS

The radar

The St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, St. Louis (C)

When
April 3, 1:42 PM CST
Where
St. Louis (C) County, 3.38 mi S of Tower Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.602, -90.292

Hail, Iron

When
April 3, 1:47 PM CST to 2:14 PM CST
Where
Iron County, 2.48 mi S of Viburnum to 2.87 mi WSW of Banner
Measured
1 in hail
Reported by
Public
Coordinates
37.684, -91.124

A wide swath of large hail fell across northern Iron County. One inch hail was reported in Viburnum, Bixby and just south of Council Bluff Lake.

Hail, Washington

When
April 3, 1:48 PM CST to 1:49 PM CST
Where
Washington County, 1.91 mi NNE of Springtown to 0.73 mi SE of Springtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.955, -90.765

Hail, St. Francois

When
April 3, 2:07 PM CST
Where
St. Francois County, Bonne Terre to 1.23 mi W of East Bonne Terre
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.920, -90.570

Hail, Reynolds

When
April 3, 2:21 PM CST
Where
Reynolds County, 0.69 mi ENE of Centerville
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.435, -90.959

Hail, Iron

When
April 3, 2:40 PM CST
Where
Iron County, Ironton
Measured
1 in hail
Reported by
Social Media
Coordinates
37.600, -90.630

Hail, Iron

When
April 3, 3:02 PM CST
Where
Iron County, 0.71 mi ENE of Des Arc
Measured
1 in hail
Reported by
Public
Coordinates
37.282, -90.638

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744683, 744684, 744687, 744690, 744691, 744686, 744692.